Quantcast

Tea Linked to Muscle Cramps

March 31, 2006

By Joe Graedon and Teresa Graedon

Q: I wonder whether some additive to Earl Grey tea might cause muscle pain and cramping. I am a yoga teacher with a generally mobile body. During the past couple of years, I have suffered worsening muscle pain, cramping and restricted movement. Medicine, acupuncture, physical therapy and massage all failed to provide lasting improvement.

When a recent flulike episode caused me stomach distress, I gave up my two cups of Earl Grey with breakfast and switched to regular orange pekoe tea. Within two weeks, all symptoms were gone and mobility was restored.

I am still drinking tea and have made no other conscious changes, so it seems that the Earl Grey tea is somehow the cause of my problems. What is there in Earl Grey that could set up this reaction?

A: A doctor in Austria published a case report on a 44-year-old man who developed severe muscle cramps in his feet and legs after he started drinking a lot of Earl Grey tea (The Lancet, April 27, 2002). The patient also had muscle twitching, but all the tests on the work-up were normal. When he stopped the Earl Grey tea, his symptoms also disappeared.

Earl Grey tea is flavored with bergamot oil, from the citrus fruit bergamot. It contains a compound called bergapten that can block potassium channels. Potassium flow in and out of the cells is crucial for muscle function, and this presumably explains why too much Earl Grey tea could cause muscle cramps.

***

Q: The lady who was concerned about her husband’s hot food causing an ulcer should ease up. My stomach used to bother me until I started using jalapeno peppers, salsa and Tabasco sauce on scrambled eggs, hash browns, pinto beans and spaghetti sauce. I have no more stomach problems.

A: Despite its reputation, spicy food does not necessarily cause ulcers. Animal research suggests that the essence of chili peppers (capsaicin) may even help protect the stomach from aspirin damage.

***

Q: I am concerned about elderly people taking medical advice from their well-intentioned but completely unqualified children. My adult siblings convinced our parents to take herbs and supplements with no comprehension of how these might interact with prescribed medicines. My sibs believe they know as much or more than doctors.

My father died last year with liver complications. I hate to think of all the CoQ-10, echinacea, ginkgo, etc., that went through that vital organ. No amount of reasoning could counteract both my parents’ faith in their children’s advice over their doctors’.

Is there any way to let elderly people know that their prescription drugs might interact with herbs their kids recommend?

A: Your fears are completely justified. Herbs and dietary supplements can interact with many prescription medications. Certain combinations can be lethal. Unfortunately, physicians and pharmacists may not always be aware of such incompatibilities.

People can help prevent such complications by doing their own homework. We have addressed this issue in our 600-page paperback book, “The People’s Pharmacy Guide to Home and Herbal Remedies.” If you would like a copy, please send $6.99 plus $3 postage and handling to: Graedons’ People’s Pharmacy, Dept. HHR, P.O. Box 52027, Durham, NC 27717-2027.




comments powered by Disqus